MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-10-HX-SS
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report of axium prime coil premature detachment.The patient was undergoing embolization treatment of a ruptured amorphous aneurysm measuring 5.5 mm x 2 mm located in the anterior communicating artery.The patient¿s vasculature was normal in tortuosity and the blood flow was normal.It was reported that during the procedure, the axium prime coil was pushed from the introducer sheath and observed to be already released.The coil was not implanted in the patient.There were no reports of patient injury as a result of the event.No further information was provided.
 
Additional Manufacturer Narrative
The pusher was returned only; within its outer box; inside of a biohazard bag and a shipping box.There was no implant coil, introducer sheath or accessories returned with the device.The proximal end of the pusher was found broken with the release wire extended out; along with the ai, coupler tube and positive load indicator missing from the pusher; it appeared that manual detachment was attempted at this location.Kinks and bends are present along the length of the pusher ~20.0cm to 112.0cm from the proximal end.The pusher was intact distal to the break indicator at the manual detachment location.The coin was not present at the lumen stop as it was pulled back.The shield coil was present and not stretched.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.078mm @ 0.063mm; measured 0.093mm @ 0.127mm; measured 0.097mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00262¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00459¿and found to be within sp ecification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed the axium coil was confirmed to have prematurely detached.There was no malfunction of the pusher or non-conformance to specification that may have contributed to the pre-mature detachment.Since the implant coil, detached element and introducer sheath were not returned, any contribution of the implant coil, detached element, and introducer sheath to the issue could not be determined.Based on the event description it is was not possible to ascertain the cause of the pre-mature detachment; however, based on the returned device, there was evidence of manual detachment attempts to detach the coil; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.Furthermore, the pusher was bent and kinked along its length, indicative of high tortuosity.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8311588
Report Number2029214-2019-00102
Device Sequence Number2127003
Product Code KRD
UDI-Device Identifier00847536008106
UDI-Public00847536008106
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2020
Device Model NumberAPB-4-10-HX-SS
Device Catalogue NumberAPB-4-10-HX-SS
Device Lot NumberA562119
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR